Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 17, 1998, 5:19 PM EDT for Onslow County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1998, 5:19 PM EDT (21:19 UTC)
- Expired
- May 17, 1998, 7:20 PM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 172119 FFWMHX NCC133-172320- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 519 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... ONSLOW COUNTY * UNTIL 720 PM EDT * AT 515 PM DOPPLER RADAR IN NEWPORT INDICATED 4 TO 6 INCHES OF RAIN HAD FALLEN FROM AROUND JACKSONVILLE TO CAMP LEJEUNE. THERE HAVE BEEN REPORTS OF ROADS CLOSED IN AND AROUND JACKSONVILLE FROM FLOODING. WATER WAS ALSO REPORTED TO BE HIGH ALONG HIGHWAY 24 NEAR HUBERT. THE RAIN WILL BE DIMINISHING THROUGH 6 PM HOWEVER RUNOFF WILL CONTINUE TO PRODUCE SIGNIFICANT FLOODING OF LOW LYING. ..POOR DRAINAGE...AND URBAN AREAS OVER CENTRAL AND SOUTHERN ONSLOW COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QU8ICKLY. MOVE TO HIGHER GROUND. RVT/RF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:57 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 17, 1:57 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT SUN MAY 17 1998 ZFP: NOT MUCH TIME TO LOOK AT DATA AS TSRA HAVE KEPT ME BUSY. HARD DAY TO FIGURE WITH 70+ VILS NOT PRODUCING LARGE HAIL BUT OTHER CELLS WITH VILS IN 50-60 PRODUCING DIME OR LARGER...COULD JUST BE LACK OF REPORTS. BATCH OF CNVCTN ALONG CST HAS WEAKENED A BIT HOWEVER STILL BELIEVE AREAS TO W AND S WILL LIGHT UP NEXT SVRL HOURS AS HIGH INSTAB...LOW LVL CNVRGNCE AND APPROACHING SRT WV INTERACT. FRNT SHLD SLOWLY MOVE OFFHSR OVERNIGHT AS SRT WV GOES BY BUT MAY BE LATE OR TOWRD MORNING DOWN S. DRIER AIR WL WORK IN FROM N TO S BEHIND FRNT HOWEVER APPEARS IMD CST AND SRN SCTNS MAY BE SLOW TO CLEAR AS FRNT LIKELY WONT PUSH VERY FAR OFFSHR. CAN PROB WORD MSTLY SUNNY N TO PC OR BECOMING MSTLY SUNNY S. QUIET WX MON NIGHT INTO TUE AS HIGH BUILDS IN...WL HAVE TO WATCH FRNT LOW OFFSHR AS MAY INFLUENCE CSTL LOCATIONS IF STALLS TOO CLOSE. CWF: LIGHT MAINLY S/SW WINDS WL SHFT TO N BEHIND FRNT FROM N TO S OVRNGHT. STILL COULD BE DECENT SURGE ESPCLY N AS GRDNT TIGHTENS ABIT AND COOLER DRIER AIR WORKS IN. WNDS SHLD DROP OFF QUICK AS HI GETS CLSR. WL FOLLOW CRNT TRNDS. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:04 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 41 min |
| May 17, 12:02 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 33 min |
| May 17, 12:22 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 48 min |
| May 17, 4:22 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 48 min |
| May 17, 4:29 PM EDT | Flash Flood Warning | MHX | Onslow | 61 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.